Alabama, 2003

Hail in Alabama, May 7, 2003

May 7, 2003 · NWS BMX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 7, 1:21 PM CST, 2 hours 3 minutes earlier.

Area forecast discussion, May 7, 1:21 PM CST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
221 PM CDT WED MAY 07 2003

TOO BUSY FOR MUCH OF A DISCUSSION.  ANOTHER IMPULSE WILL MOVE ACROSS
THE AREA TONIGHT.  SEVERAL BOUNDARIES WILL PERSIST ACROSS THE AREA
ON THURSDAY AND WILL CARRY CHANCE POPS FOR MOST SECTIONS.  UPPER
RIDGING WILL TAKE PLACE ON FRIDAY AND SATURDAY AND WILL LEAVE POPS
OUT OF THE FORECAST.  NEXT SYSTEM WILL APPROACH ON SUNDAY AND THEN
MORE UNSETTLED WEATHER THE FIRST PART OF NEXT WEEK.

BHM 70/86/70/89/69 53---
MGM 71/89/70/91/69 62---

.BHM...NONE.
Hazardous weather outlook, May 7, 12:51 PM CST, 2 hours 33 minutes before
ALZ011>015-017>050-072045-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
151 PM CDT WED MAY 07 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

SEVERE WEATHER SHOULD LAST INTO THE EVENING HOURS WITH LONG LIVED
TORNADIC SUPERCELLS MARCHING ACROSS CENTRAL ALABAMA.

DAMAGING WINDS AND LARGE HAIL ARE ALSO THREATS...ALONG WITH POSSIBLE
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...

AN UPPER LEVEL RIDGE WILL GRADUALLY BUILD IN FROM THE SOUTH OVER THE
REST OF THE WEEK.  THIS WILL MOVE THE AREA OF POTENTIAL SEVERE
THUNDERSTORMS NORTHWARD OUT OF ALABAMA FOR THE END OF THE WEEK.

ALTHOUGH THERE WILL BE A SMALL CHANCE OF THUNDERSTORMS SUNDAY
THROUGH TUESDAY...AT THIS TIME NO WIDESPREAD OR ORGANIZED AREAS OF
SEVERE STORMS AREA EXPECTED ON THOSE DAYS.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTERS HAVE BEEN
ACTIVATED.

In the hours before

Local storm report, May 7, 2:24 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
324 PM CDT WED MAY 07 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    TALLADEGA                 AL   FUNNEL CLOUD
05/07/03   TALLADEGA                      REPORTED BY HAM RADIO
                                          OPERATOR.

0232 PM    TALLADEGA                 AL   FUNNEL CLOUD
05/07/03   TALLADEGA                      ON HWY 77.  REPORTED BY
                                          HAM RADIO OPERATOR.

0234 PM    TALLADEGA                 AL   0.75 IN HAIL
05/07/03   TALLADEGA                      PENNY SIZE HAIL JUST N OF
                                          INTERSTATE 20 AND HWY 77.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.

0235 PM    MUNFORD                   AL   1.00 IN HAIL
05/07/03   TALLADEGA                      QUARTER SIZE HAIL.
                                          REPORTED BY TALLADEGA
                                          COUNTY EMA.

0236 PM    TALLADEGA                 AL   0.75 IN HAIL
05/07/03   TALLADEGA                      PENNY SIZE HAIL ON HWY
                                          34.  REPORTED BY HAM
                                          RADIO OPERATOR.

0237 PM    EASTABOGA                 AL   FUNNEL CLOUD
05/07/03   TALLADEGA                      REPORTED BY HAM RADIO
                                          OPERATOR.

0239 PM    MUNFORD                   AL   FUNNEL CLOUD
05/07/03   TALLADEGA                      REPORTED BY HAM RADIO
                                          OPERATOR.

0240 PM    TALLADEGA                 AL   58 MPH TSTM GUST
05/07/03   TALLADEGA                      REPORTED BY HAM RADIO
                                          OPERATOR.

0243 PM    LINCOLN                   AL   WIND DAMAGE
05/07/03   TALLADEGA                      NUMEROUS TREES DOWN ON
                                          INTERSTATE 20 AT EXIT
                                          169.  TREE ACROSS ROAD.

0244 PM    FAYETTEVILLE              AL   FUNNEL CLOUD
05/07/03   TALLADEGA                      REPORTED BY HAM RADIO
                                          OPERATOR.

0247 PM    WILSONVILLE               AL   TORNADO
05/07/03   SHELBY                         REPORTED BY SHELBY COUNTY
                                          911.

0250 PM    HARPERSVILLE              AL   TORNADO
05/07/03   SHELBY                         ON COOSA RIVER.  REPORTED
                                          BY SHELBY COUNTY 911.

0252 PM    PELL CITY                 AL   WIND DAMAGE
05/07/03   ST. CLAIR                      NUMEROUS TREES DOWN.
                                          REPORTED BY TRAINED STORM
                                          SPOTTER.
Local storm report, May 7, 2:29 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
329 PM CDT WED MAY 07 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    WILSONVILLE               AL   TORNADO
05/07/03   SHELBY                         ON COUNTY ROAD 103 IN THE
                                          HOMESTEAD COMMUNITY. 5
                                          HOMES WITH ROOF DAMAGED.
                                          1 HOME WITH MINOR
                                          STRUCTURAL DAMAGE. 1
                                          GARAGE DEMOLISHED.
                                          REPORTED BY OFF-DUTY NWS
                                          EMPLOYEE.
Special weather statement, May 7, 2:36 PM CST, 48 minutes before
ALZ012>013-015-017>050-080200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
336 PM CDT WED MAY 07 2003

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
TORNADO WATCH NUMBER 288...

  FAYETTE...LAMAR...WALKER...

THE FOLLOWING COUNTIES REMAIN IN
TORNADO WATCH NUMBER 288
WHICH IS IN EFFECT UNTIL 900 PM...

  AUTAUGA...BARBOUR...BIBB...BLOUNT...BULLOCK...
  CALHOUN...CHAMBERS...CHEROKEE...CHILTON...CLAY...
  CLEBURNE...COOSA...DALLAS...ELMORE...ETOWAH...
  GREENE...HALE...JEFFERSON...LEE...LOWNDES...
  MACON...MARENGO...MONTGOMERY...PERRY...PICKENS...
  PIKE...RANDOLPH...RUSSELL...SHELBY...ST CLAIR...
  SUMTER...TALLADEGA...TALLAPOOSA...TUSCALOOSA...
Local storm report, May 7, 2:46 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
346 PM CDT WED MAY 07 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0255 PM    BYNUM                     AL   1.00 IN HAIL
05/07/03   CALHOUN                        QUARTER SIZE HAIL.
                                          REPORTED BY CALHOUN
                                          COUNTY EMA.

0255 PM    LINCOLN                   AL   WIND DAMAGE
05/07/03   TALLADEGA                      TREES DOWN AT HONDA
                                          PLANT.  REPORTED BY
                                          TALLADEGA COUNTY EMA.

0257 PM    SYLACAUGA                 AL   FUNNEL CLOUD
05/07/03   TALLADEGA                      REPORTED BY TALLADEGA
                                          COUNTY EMA.

0300 PM    JASPER                    AL   FLASH FLOOD
05/07/03   WALKER                         HWY 78 BRIDGE WASHED OUT.
                                          REPORTED BY WALKER
                                          COUNTY EMA.

0300 PM    MT. CHEAHA                AL   1.00 IN HAIL
05/07/03   CLAY                           QUARTER SIZE HAIL.
                                          REPORTED BY STORM
                                          SPOTTER.

0305 PM    ABEL                      AL   0.75 IN HAIL
05/07/03   CLEBURNE                       PENNY SIZE HAIL.
                                          REPORTED BY CLEBURNE
                                          COUNTY EMA.

0307 PM    CHILDERSBURG              AL   1.75 IN HAIL
05/07/03   TALLADEGA                      GOLFBALL SIZE HAIL.
                                          REPORTED BY TALLADEGA
                                          COUNTY EMA.

0309 PM    SYCAMORE                  AL   1.25 IN HAIL
05/07/03   TALLADEGA                      HALF DOLLAR SIZE HAIL.
                                          REPORTED BY TALLADEGA
                                          COUNTY EMA.

0315 PM    WILSONVILLE               AL   WIND DAMAGE
05/07/03   SHELBY                         NUMEROUS TREES AND
                                          POWERLINES DOWN. REPORTED
                                          BY SHELBY COUNTY EMA.

0320 PM    LINCOLN                   AL   WIND DAMAGE
05/07/03   TALLADEGA                      50 TREES DOWN AROUND HWY
                                          78.  REPORTED BY
                                          TALLADEGA COUNTY EMA.

0320 PM    WINTERBORO                AL   0.25 IN HAIL
05/07/03   TALLADEGA                      PEA SIZE HAIL.  REPORTED
                                          BY TALLADEGA COUNTY EMA.

0323 PM    CORINTH                   AL   1.00 IN HAIL
05/07/03   RANDOLPH                       QUARTER SIZE HAIL.
                                          REPORTED BY RANDOLPH
                                          COUNTY EMA.

0324 PM    EDWARDSVILLE              AL   1.00 IN HAIL
05/07/03   CLEBURNE                       QUARTER SIZE HAIL.
                                          REPORTED BY CLEBURNE
                                          COUNTY EMA.

0324 PM    SYCAMORE                  AL   1.75 IN HAIL
05/07/03   TALLADEGA                      GOLF BALL SIZE HAIL.
                                          REPORTED BY TALLADEGA
                                          COUNTY EMA.
Local storm report, May 7, 3:03 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
403 PM CDT WED MAY 07 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0248 PM    WILSONVILLE               AL   TORNADO
05/07/03   SHELBY                         AT WILLS CAMP.  REPORTED
                                          BY SHELBY COUNTY EMA.

0248 PM    LINCOLN                   AL   WIND DAMAGE
05/07/03   TALLADEGA                      WIND DAMAGE TO A TRAILOR.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.

0300 PM    LINCOLN                   AL   WIND DAMAGE
05/07/03   TALLADEGA                      NUMEROUS TREES DOWN.
                                          PUBLIC REPORT.

0306 PM    HARPERSVILLE              AL   TORNADO
05/07/03   SHELBY                         2 BUILDINGS WITH ROOFS
                                          OFF NEAR POWER PLANT.
                                          REPORTED BY HAM RADIO
                                          OPERATORS.

0310 PM    WILSONVILLE               AL   TORNADO
05/07/03   SHELBY                         NUMEROUS TREES DOWN AND
                                          HOUSES DAMAGED.  REPORTED
                                          BY HAM RADIO OPERATOR.

0320 PM    SYCAMORE                  AL   1.75 IN HAIL
05/07/03   TALLADEGA                      GOLF BALL SIZE HAIL.
                                          REPORTED BY NWS STORM
                                          SPOTTER.

0321 PM    LEEDS                     AL   FUNNEL CLOUD
05/07/03   JEFFERSON                      ON HWY 78.  REPORTED BY
                                          HAM RADIO OPERATOR.

0338 PM    LINCOLN                   AL   WIND DAMAGE
05/07/03   TALLADEGA                      POWER LINES DOWN NORTH OF
                                          HONDA PLANT.  REPORTED BY
                                          HAM RADIO OPERATOR.

0348 PM    PIEDMONT                  AL   FUNNEL CLOUD
05/07/03   CALHOUN                        PUBLIC REPORT.

0400 PM    NEW LONDON                AL   FUNNEL CLOUD
05/07/03   ST. CLAIR                      PUBLIC REPORT.
Local storm report, May 7, 3:13 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
413 PM CDT WED MAY 07 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0352 PM    SAYRE                     AL   FUNNEL CLOUD
05/07/03   JEFFERSON                      REPORTED BY HAM RADIO
                                          OPERATOR.

0403 PM    BIRMINGHAM                AL   FUNNEL CLOUD
05/07/03   JEFFERSON                      NEAR DOWNTOWN.  REPORTED
                                          BY HAM RADIO OPERATOR.

The radar

The Birmingham radar (KBMX), 44 km away, was scanning. The volume nearest the first event began at 21:22 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jefferson

When
May 7, 3:24 PM CST
Where
Jefferson County, Tarrant
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
33.567, -86.750

Penny size hail was reported in Tarrant City just east of Birmingham.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360648.